"Sometimes fainting can be due to serious cardiac problems, problems with the heart rhythm or heart valves," said Samuel Berkovic, lead author and epilepsy researcher at University of Melbourne in Australia. "Some of those forms can also be inherited, but they're much rarer."
The researchers genetically traced a condition in families known as vasovagal syncope that could suddenly drop heart rates and blood pressure at the sight of blood or under severe emotional distress.
The study was published in the April 16 issue of Neurology and found that out of 44 families, six families demonstrated frequent fainting.
The largest family in this study had 30 members who fainted regularly since the age of 8 or 9, while the remaining families had between four to 14 members with the condition — leading experts to probe whether genes are behind the mysterious fainting.
"The hope is that when we find the number of genes that cause syncope, it will illuminate the biological pathways important for this," Berkovic said. "Hopefully, for the severe cases we may be able to assign some better treatments."
"Current treatments have basically lost all modifications: avoiding dehydration, avoiding standing up really quickly," he added. "Rare people having recurrent syncope. Sometimes drugs are given to the heart that are not particularly effective so there's a small proportion of people that have recurrence for which we don't have a good treatment."
The genetic link between the families pointed to a region on chromosome 15, and researchers believe that there's one gene that actually causes the condition. However, they're still in the process of identifying it. The genes may be also be involved in the nervous system and blood flow.
Drugs are known to also be responsible for fainting. One study found the drug prazosin, which is commonly prescribed to treat high blood pressure, relaxes blood vessels to ease blood flow throughout the body. For individuals with normal blood pressure but taking it for post-traumatic stress disorder and anxiety, the drug blocks a pathway responsible for compressing blood vessels and causes fainting.